Ticrynafen-associated hepatic injury

Analysis of 340 cases

H. J. Zimmerman, J. H. Lewis, K. G. Ishak, W. C. Maddrey

Research output: Contribution to journalArticle

104 Citations (Scopus)

Abstract

Ticrynafen, a uricosuric diuretic, was withdrawn from clinical use in the United States in 1980 after having been implicated as the cause of a number of instances of serious hepatic injury. In this report, we analyze 340 cases of ticrynafen-associated hepatic disease reported to the manufacturer from the time of initial marketing until shortly after the drug had been recalled. Jaundice was recorded in 246 of 287 patients with sufficient clinical information, and 25 (10.2%) of these icteric patients died. The high levels of serum aminotransferase and the case fatality rate are consistent with the hepatocellular injury that was evident in all of the histologic material. In three-fourths of the cases available to us for histologic study, the lesion was that of acute hepatocellular injury. In the remaining cases there was evidence of chronic active hepatitis and/or cirrhosis. Comparison of demographic characteristics of the total population exposed to ticrynafen with the subset developing hepatic injury suggests a proportionately higher risk of injury for females over the age of 60 years. The variable and unusually prolonged latent period and lack of reported eosinophilia or rash generally suggest a mechanism other than hypersensitivity. However, the recurrence of hepatic injury in 15 of the 16 patients challenged with the drug and the prominence of eosinophils in hepatic tissue in some of the cases suggests that hypersensitivity may also play a pathogenetic role. Accordingly, there is reason to incriminate both metabolic idiosyncrasy and hypersensitivity in the mechanism of injury.

Original languageEnglish (US)
Pages (from-to)315-323
Number of pages9
JournalHepatology
Volume4
Issue number2
StatePublished - 1984

Fingerprint

Ticrynafen
Liver
Wounds and Injuries
Hypersensitivity
Eosinophilia
Population Characteristics
Chronic Hepatitis
Transaminases
Jaundice
Exanthema
Marketing
Diuretics
Eosinophils
Pharmaceutical Preparations
Fibrosis
Demography
Recurrence
Mortality

ASJC Scopus subject areas

  • Hepatology

Cite this

Zimmerman, H. J., Lewis, J. H., Ishak, K. G., & Maddrey, W. C. (1984). Ticrynafen-associated hepatic injury: Analysis of 340 cases. Hepatology, 4(2), 315-323.

Ticrynafen-associated hepatic injury : Analysis of 340 cases. / Zimmerman, H. J.; Lewis, J. H.; Ishak, K. G.; Maddrey, W. C.

In: Hepatology, Vol. 4, No. 2, 1984, p. 315-323.

Research output: Contribution to journalArticle

Zimmerman, HJ, Lewis, JH, Ishak, KG & Maddrey, WC 1984, 'Ticrynafen-associated hepatic injury: Analysis of 340 cases', Hepatology, vol. 4, no. 2, pp. 315-323.
Zimmerman HJ, Lewis JH, Ishak KG, Maddrey WC. Ticrynafen-associated hepatic injury: Analysis of 340 cases. Hepatology. 1984;4(2):315-323.
Zimmerman, H. J. ; Lewis, J. H. ; Ishak, K. G. ; Maddrey, W. C. / Ticrynafen-associated hepatic injury : Analysis of 340 cases. In: Hepatology. 1984 ; Vol. 4, No. 2. pp. 315-323.
@article{8d5b42b70c304cf68773dc0bf129f893,
title = "Ticrynafen-associated hepatic injury: Analysis of 340 cases",
abstract = "Ticrynafen, a uricosuric diuretic, was withdrawn from clinical use in the United States in 1980 after having been implicated as the cause of a number of instances of serious hepatic injury. In this report, we analyze 340 cases of ticrynafen-associated hepatic disease reported to the manufacturer from the time of initial marketing until shortly after the drug had been recalled. Jaundice was recorded in 246 of 287 patients with sufficient clinical information, and 25 (10.2{\%}) of these icteric patients died. The high levels of serum aminotransferase and the case fatality rate are consistent with the hepatocellular injury that was evident in all of the histologic material. In three-fourths of the cases available to us for histologic study, the lesion was that of acute hepatocellular injury. In the remaining cases there was evidence of chronic active hepatitis and/or cirrhosis. Comparison of demographic characteristics of the total population exposed to ticrynafen with the subset developing hepatic injury suggests a proportionately higher risk of injury for females over the age of 60 years. The variable and unusually prolonged latent period and lack of reported eosinophilia or rash generally suggest a mechanism other than hypersensitivity. However, the recurrence of hepatic injury in 15 of the 16 patients challenged with the drug and the prominence of eosinophils in hepatic tissue in some of the cases suggests that hypersensitivity may also play a pathogenetic role. Accordingly, there is reason to incriminate both metabolic idiosyncrasy and hypersensitivity in the mechanism of injury.",
author = "Zimmerman, {H. J.} and Lewis, {J. H.} and Ishak, {K. G.} and Maddrey, {W. C.}",
year = "1984",
language = "English (US)",
volume = "4",
pages = "315--323",
journal = "Hepatology",
issn = "0270-9139",
publisher = "John Wiley and Sons Ltd",
number = "2",

}

TY - JOUR

T1 - Ticrynafen-associated hepatic injury

T2 - Analysis of 340 cases

AU - Zimmerman, H. J.

AU - Lewis, J. H.

AU - Ishak, K. G.

AU - Maddrey, W. C.

PY - 1984

Y1 - 1984

N2 - Ticrynafen, a uricosuric diuretic, was withdrawn from clinical use in the United States in 1980 after having been implicated as the cause of a number of instances of serious hepatic injury. In this report, we analyze 340 cases of ticrynafen-associated hepatic disease reported to the manufacturer from the time of initial marketing until shortly after the drug had been recalled. Jaundice was recorded in 246 of 287 patients with sufficient clinical information, and 25 (10.2%) of these icteric patients died. The high levels of serum aminotransferase and the case fatality rate are consistent with the hepatocellular injury that was evident in all of the histologic material. In three-fourths of the cases available to us for histologic study, the lesion was that of acute hepatocellular injury. In the remaining cases there was evidence of chronic active hepatitis and/or cirrhosis. Comparison of demographic characteristics of the total population exposed to ticrynafen with the subset developing hepatic injury suggests a proportionately higher risk of injury for females over the age of 60 years. The variable and unusually prolonged latent period and lack of reported eosinophilia or rash generally suggest a mechanism other than hypersensitivity. However, the recurrence of hepatic injury in 15 of the 16 patients challenged with the drug and the prominence of eosinophils in hepatic tissue in some of the cases suggests that hypersensitivity may also play a pathogenetic role. Accordingly, there is reason to incriminate both metabolic idiosyncrasy and hypersensitivity in the mechanism of injury.

AB - Ticrynafen, a uricosuric diuretic, was withdrawn from clinical use in the United States in 1980 after having been implicated as the cause of a number of instances of serious hepatic injury. In this report, we analyze 340 cases of ticrynafen-associated hepatic disease reported to the manufacturer from the time of initial marketing until shortly after the drug had been recalled. Jaundice was recorded in 246 of 287 patients with sufficient clinical information, and 25 (10.2%) of these icteric patients died. The high levels of serum aminotransferase and the case fatality rate are consistent with the hepatocellular injury that was evident in all of the histologic material. In three-fourths of the cases available to us for histologic study, the lesion was that of acute hepatocellular injury. In the remaining cases there was evidence of chronic active hepatitis and/or cirrhosis. Comparison of demographic characteristics of the total population exposed to ticrynafen with the subset developing hepatic injury suggests a proportionately higher risk of injury for females over the age of 60 years. The variable and unusually prolonged latent period and lack of reported eosinophilia or rash generally suggest a mechanism other than hypersensitivity. However, the recurrence of hepatic injury in 15 of the 16 patients challenged with the drug and the prominence of eosinophils in hepatic tissue in some of the cases suggests that hypersensitivity may also play a pathogenetic role. Accordingly, there is reason to incriminate both metabolic idiosyncrasy and hypersensitivity in the mechanism of injury.

UR - http://www.scopus.com/inward/record.url?scp=0021234189&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0021234189&partnerID=8YFLogxK

M3 - Article

VL - 4

SP - 315

EP - 323

JO - Hepatology

JF - Hepatology

SN - 0270-9139

IS - 2

ER -